Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 6, 2008, 4:00 AM CDT for Lyon County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2008, 4:00 AM CDT (09:00 UTC)
- Expired
- Aug 6, 2008, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:20 AM CDT | FLASH FLOOD | Emporia, KS | 12 TO 18 INCHES OF WATER FLOWING OVER HIGHWAY 50 ON WEST SIDE OF EMPORIA |
| Aug 6, 5:55 AM CDT | HEAVY RAIN 4 | Emporia, KS | |
| Aug 6, 5:55 AM CDT | HEAVY RAIN 5.5 | Hartford, KS | RELAYED BY KVOE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2112 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 060900
FFWTOP
KSC111-061200-
/O.NEW.KTOP.FF.W.0040.080806T0900Z-080806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 700 AM CDT
* AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THREE TO FIVE INCHES OF RAIN HAS FALLEN IN EASTERN PORTIONS OF THE
COUNTY EARLY THIS MORNING...INCLUDING ONE TO THREE INCHES SINCE 3
AM. ADDITIONAL HEAVY RAINS ARE LIKELY EARLY THIS MORNING...AND
RUNOFF FROM THIS INTENSE RAINFALL WILL CAUSE FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
AMERICUS...
EMPORIA...
HARTFORD...
NEOSHO RAPIDS...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 137.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY PREVIOUSLY
ISSUED FOR EASTERN LYON COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3841 9629 3862 9629 3845 9595 3816 9596
3816 9601
$$2 follow-up statements
000
WGUS73 KTOP 060931
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT WED AUG 6 2008
KSC111-061200-
/O.CON.KTOP.FF.W.0040.000000T0000Z-080806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
431 AM CDT WED AUG 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR LYON
COUNTY...
AT 420 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 12 TO 18
INCHES OF WATER FLOWING OVER HIGHWAY 50 ON THE WEST SIDE OF EMPORIA.
MANY OTHER STREETS WERE FLOODING IN EMPORIA. ADDITIONAL RAINFALL OF
ONE TO THREE INCHES IS LIKELY EARLY THIS MORNING.
LOCATIONS IMPACTED INCLUDE...
AMERICUS...EMPORIA...HARTFORD AND NEOSHO RAPIDS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3841 9629 3862 9629 3845 9595 3816 9596
3816 9601
$$000
WGUS73 KTOP 061153
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 AM CDT WED AUG 6 2008
KSC111-061203-
/O.EXP.KTOP.FF.W.0040.000000T0000Z-080806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
653 AM CDT WED AUG 6 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR LYON
COUNTY...
AT 653 AM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3841 9629 3862 9629 3845 9595 3816 9596
3816 9601
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 12:01 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 6, 12:01 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1201 AM CDT WED AUG 6 2008 .UPDATE... UPDATE FOR 06 UTC AVIATION... && .AVIATION... VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES THROUGH THE NEXT FEW HOURS. BY EARLY MORNING...AN INCREASE IN CONVECTION IS EXPECTED ALONG AND NORTH OF THE FRONTAL BOUNDARY...RESULTING IN SCATTERED THUNDERSTORMS. RECENTLY...NEW CONVECTION HAS DEVELOPED IN EAST CENTRAL SECTIONS OF KANSAS...OWING TO THE BEGINNING OF ASCENT OVER THE BOUNDARY. ACCAS HAS ALSO DEVELOPED OVER PORTIONS OF THE REGION. INCLUDED A TEMPO PERIOD AT FOE/TOP PRIOR TO SUNRISE WHEN BEST CHANCE OF THUNDERSTORMS APPEAR TO EXIST AND MVFR CONDITIONS MAY BE OBTAINED. WHILE A BRIEF LULL IN THUNDER MAY OCCUR AT TIMES...CHANCES FOR CONVECTION WILL BE POSSIBLE DURING WEDNESDAY AND LEFT VCTS DURING THE FORECAST PERIOD. BLAIR && .PREV DISCUSSION... /ISSUED 634 PM CDT TUE AUG 5 2008/ UPDATE... UPDATE FOR 00 UTC AVIATION. ADDITIONALLY...CANCELED REMAINDER OF THE EXCESSIVE HEAT WARNING AS TEMPERATURES HAVE COOLED OFF INTO THE UPPER 80S WITH HEAT INDICIES BELOW 100 DEGREES. WILL STILL HAVE A MUGGY AND WARM EVENING...BUT THE DANGEROUS HEAT CONDITIONS ARE NOT EXPECTED FOR THE NEXT SEVERAL DAYS AS AN INCREASE IN CLOUD COVER AND SCATTERED THUNDERSTORMS ENTERS THE REGION. HWO UPDATED TO REFLECT REMOVED HAZARD INFORMATION. BLAIR PREV DISCUSSION... /ISSUED 254 PM CDT TUE AUG 5 2008/ DISCUSSION... THE 17Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR MAPS SHOWED A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. AN UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE MIDWEST INTO THE GREAT LAKES STATES. A SECOND UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OUT WESTERN CANADA INTO THE NORTHERN HIGH PLAINS. THE 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM LWC...SOUTHWEST TO WEST OF EMP...THEN SOUTHWEST INTO THE OK PNHDL. NORTH OF THE FRONT TEMPERATURES WERE IN THE MID 80S AND SOUTH OF THE FRONT TEMPERATURES WERE IN THE LOWER 90S. LWC ALREADY HAD A HI OF 103 DEGREES THE FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE SOUTHEAST COUNTIES OF THE CWA THIS AFTERNOON. HIGHS LATE THIS AFTERNOON...SOUTH OF KS TURNPIKE WILL REACH INTO THE MID TO UPPER 90S...AND WHEN COMBINED WITH LOWER TO MID 70 DEGREE DEWPOINTS WILL PRODUCE HEAT INDICES OF 104 TO 108 DEGREES. FCST SOUNDINGS FOR THIS AFTERNOON SHOW THE CAP HOLDING ALONG AND SOUTH OF THE COLD FRONT ACROSS THE SOUTHEAST COUNTIES. I CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING ALONG AND SOUTH I-35 LATE THIS AFTERNOON AND EVENING. IF THUNDERSTORMS DO DEVELOP THEY MAY PRODUCE DAMAGING WIND GUSTS AND BRIEF HEAVY RAINFALL. ISENTROPIC LIFT NORTH OF THE BOUNDARY ACROSS NORTH CENTRAL KANSAS WILL CAUSE SCT SHOWERS AND PERHAPS AN ISOLATED ELEVATED THUNDERSTORM TO DEVELOP. TONIGHT AND WEDNESDAY...BOTH THE NAM AND SREF SHOW THE FRONT MOVING SOUTH OF THE CWA TONIGHT. THE 850MB WINDS WILL VEER TO THE SOUTH AND AND TRANSPORT MOISTURE NORTH OF THE BOUNDARY. THE RESULTING ISENTROPIC LIFT WILL CAUSE SCT SHOWERS AND ELEVATED THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE CWA LATER TONIGHT. THE BEST WAA/ISENTROPIC LIFT WILL CONTINUE THROUGH THE MORNING HOURS OF WEDNESDAY BEFORE LIFTING NORTH INTO NE AND NORTHWEST KS DURING THE AFTERNOON HOURS. PWS ARE FORECASTED TO BE IN THE 1.5 TO 2.0 INCH RANGE...THUS SOME HEAVY RAINFALL MAY BE POSSIBLE WITH THUNDERSTORMS TONIGHT AND WEDNESDAY MORNING. LOWS TONIGHT WILL BE IN THE UPPER 60S TO LOWER 70S. CLOUD COVER AND A CHANCE OF RAIN WILL KEEP HIGH TEMPERATURES ACROSS MOST OF THE CWA IN THE 80S. THOUGH AFTERNOON INSOLATION SOUTH OF I-70 MAY HELP WARM TEMPS INTO THE LOWER 90S ACROSS THE SOUTHERN COUNTIES. GARGAN WED NIGHT-FRI...ENERGY ROUNDING THE RIDGE AXIS FROM THE SW CONUS...AND SHORTWAVE ASSOCIATED WITH UPPER TROUGH WILL BEGIN TO IMPACT NORTHEAST KANSAS WEDNESDAY NIGHT. GFS/NAM REASONABLY CONSISTENT SENDING THIS WAVE AROUND THE AMPLIFYING UPPER RIDGE COINCIDENT WITH LINGERING MIDLEVEL BAROCLINIC ZONE STRETCHING ALONG THE KS/NE BORDER...AND SURFACE FRONT THAT LAYS UP SOMEWHERE OVER KANSAS. THESE LOW LEVEL FEATURES WILL ALSO SERVE AS THE SOURCE FOR CONVERGENCE DURING THIS TIME AS WELL. NAM/GFS THEN SHOVE THE FRONT WELL SOUTH OF THE REGION AS CANADIAN HIGH PRESSURE BUILDS AT THE SURFACE AND STRETCHES THROUGH THE CENTRAL PLAINS. WILL SEE A REPRIEVE FROM THE HEAT/HUMIDITY FOR A FEW DAYS. SAT-TUE...LOCAL AREA LOOKS TO REMAIN AT THE SOUTHERN EXTENT OF THE ACTIVE NORTHWESTERLY FLOW REGIME...WITH THE UPPER RIDGE AXIS EXTENDING ALONG THE FRONT RANGE OF THE ROCKIES. CONSIDERABLE SMALL SCALE VARIABILITY EXISTS BETWEEN THE GFS AND ECMWF IN THE LONG LONG TERM...PARTICULARLY WITH ENERGY IN THE PAC NW AND SHORTWAVES ROTATING THROUGH THE EASTERN TROUGH. TRENDED BEST FORECAST POPS TOWARD THE BEGINNING OF THE PERIOD WHERE WARM ADVECTION AND STRENGTHENING LLJ MAY SPARK A FEW STORMS SAT AND SUN MORNING...THEN WITH FROPA AND SHORTWAVE PASSAGE SUNDAY NIGHT/MONDAY MORNING. RIDGE DAMPENS TOWARD THE BEGINNING OF NEXT WEEK. WITH INHERENT UNCERTAINTY RESOLVING FEATURES SEVERAL DAYS OUT...PREFERRED TO KEEP LONG RANGE FORECAST DRY WITH UPDATES LIKELY FORTHCOMING THE NEXT FEW DAYS. KONOP && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 6, 12:49 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1249 AM CDT WED AUG 6 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-070600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1249 AM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF EAST CENTRAL KANSAS...WITH SOME CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL AND NORTHEAST KANSAS AS WELL. A FEW OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WEDNESDAY AFTERNOON AND EVENING MAY BE SEVERE. A CHANCE FOR THUNDERSTORMS THEN RETURNS TO THE OUTLOOK AREA FROM SATURDAY NIGHT THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Aug 6, 12:20 AM CDT, 3 hours 40 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1220 AM CDT WED AUG 6 2008 KSZ058-060600- COFFEY- 1220 AM CDT WED AUG 6 2008 THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW STRAWN AND BURLINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 3:04 AM CDT, 56 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 304 AM CDT WED AUG 6 2008 KSZ054-058-060845- COFFEY-LYON- 304 AM CDT WED AUG 6 2008 THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10 MPH ACROSS PORTIONS OF LYON AND COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARTFORD...JOHN REDMOND RESERVOIR...NEW STRAWN AND BURLINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:13 AM CDT | Areal Flood Advisory | TOP | Anderson | 2 hr |
| Aug 6, 1:16 AM CDT | Areal Flood Advisory | TOP | Coffey | 119 min |
| Aug 6, 2:02 AM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 6, 2:04 AM CDT | Flash Flood Warning | TOP | Coffey | 6 hr |
| Aug 6, 3:26 AM CDT | Areal Flood Advisory | TOP | Lyon | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.